“Herbal Viagra” taken by Lamar Odom was a known problem

According to ConsumerLab.com, “It was reported this week that former NBA star, Lamar Odom, entered a coma after taking as many as 10 pills of the ‘herbal Viagra’ formula Reload, along with cocaine.” ConsumerLab had posted an FDA warning about Reload on June 13, 2013, indicating that it illegally contained sildenafil, the active compound in Viagra. Here’s more from ConsumerLab.com:

Earlier this month, on October 1, the FDA warned consumers that many “natural alternative” supplements for erectile dysfunction have been found to contain undeclared drugs. FDA testing has found over 300 supplements promoted to improve sexual performance or increase sexual stimulation to contain prescription drugs for erectile dysfunction, such as sildenafil and tadalafil (the active ingredient in Cialis), or a combination of such drugs.

Drugs such as sildenafil and tadalafil can cause symptoms like headache and flushing, and can interact with medications containing nitrates such as nitroglycerine, resulting in dangerously low blood pressure.

Some of these products have as many as six different ingredients contained in FDA-approved prescription drugs and analog of those ingredients, which are similar compounds of the drugs. We don’t know what danger this poses because these combinations have never been studied before they’re sold to unsuspecting consumers,” Gary Coody, R.Ph., FDA’s national health fraud coordinator, stated in the FDA’s warning.

The FDA noted that these supplements are often sold in single-serving sizes in gas stations or vending machines, as well as online and in retail stores. In addition to pill form, they may also be sold in coffees, chewing gum, and dissolvable oral strips. The agency warned consumers to be wary of products that:

  • Promise quick results (within 30 to 40 minutes)
  • Are advertised as alternatives to FDA-approved prescription drugs
  • Are sold in single servings
  • Advertise via spam or unsolicited emails
  • Have labels written primarily in a foreign language
  • Have directions and warnings that mimic FDA-approved products
This entry was posted in General Health. Bookmark the permalink.